advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kentucky, USA:

My 16 year old niece was diagnosed with type 2 about two years ago. About a week ago, she developed migraines and began vomiting. She was admitted to a hospital diagnosed with ketoacidosis. She slipped into a coma and died four days later. I was told that it had nothing to do with her sugar level, but from what I read and hear, that is not true. Can you help me understand ketoacidosis?

Answer:

Diabetic ketoacidosis is an occasional complication of all forms of diabetes. It is the result of insulin insufficiency which prevents the body using glucose for energy so that it resorts to body fat supplies with the consequent development of ketone bodies..

In your niece's case, she may not yet have needed insulin for the management of her type 2  diabetes. If she had already started some intercurrent infection, that may have precipitated a need for extra insulin.

Unfortunately, in 2 to 3% of cases of ketoacidosis, cerebral edema develops as a complication. No one is quite sure what the cause is, but it seems to occur when the acidosis is most severe and where glucose levels have been lowered too quickly by insulin using large amounts of intravenous fluids to combat the dehydration. I suspect that the 'migraine' and the vomiting might have been symptoms of this. If recognised, the standard treatment is intravenous mannitol to reduce the edema.

Without a lot more information though it is not possible to be sure of all of this.

DOB

DTQ-20001003212921
Original posting 14 Nov 2000
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.